Colorado, 2020High Wind in Colorado, January 6, 2020
January 6, 2020 · NWS GLD · 1 event in 1 county or zone
The ASOS station near Burlington, CO measured a high non-thunderstorm wind gust to 58 mph. This was an isolated high wind gust.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The ASOS station near Burlington, CO measured a high non-thunderstorm wind gust to 58 mph. This was an isolated high wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 6, 10:41 AM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 6, 10:41 AM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1041 AM MST Mon Jan 6 2020
.SHORT TERM...(Today through Wednesday night)
Issued at 355 AM MST Mon Jan 6 2020
...High Wind Warning in effect from 10 am to 5 pm MST...
Today-Tonight: Shortwave energy traversing the Rockies this
morning will progress east across the Central/Northern Plains this
afternoon. Synoptic subsidence and deep vertical mixing in the
wake of this feature -- amidst speedy low-mid level NW flow --
will result in the development of strong NW winds this afternoon,
particularly in northeast Colorado and adjacent Kansas/Nebraska
border counties where sustained winds at 35-45 mph and gusts up to
55-65 mph are anticipated. In addition to strong NW winds,
hazardous fire weather conditions are likely across portions of
the area this afternoon, mainly along and west of Highway 83.
Tue-Wed night: With ridging aloft progged to build over the region
from the west -- expect dry conditions and a warming trend, with
highs in the 50s. Hazardous fire weather conditions will be
possible during the afternoon hours on both days.
.LONG TERM...(Thursday through Monday)
Issued at 143 AM MST Mon Jan 6 2020
For the extended period expect dry condition with the exception of
Thursday night through Friday night. Near to slightly above normal
temperatures are expected during this period with the exception of
Friday which will be below normal. Normal highs for this time of
year are in the low-40s.
At the start of the extended, on Thursday, the models are showing a
deep and broad upper-level trough located over Rockies. Meanwhile on
the surface, a cold front is forecasted to be east of the local
area. Behind this front, the models are showing a mid-level trough
moving into the region late Thursday night and into Friday night.
This trough will bring a chance snow showers to the area. However,
there is a question about how much moisture will be associated with
this system. We will need to monitor this over the next couple of
model runs to know for sure if we will received any precipitation.
Beyond Friday there is uncertainty with the models as it looks like
a zonal pattern is setting up over the Plains. At this time the NBM
has dry conditions for the local area so I will stay with what
it gives; however, this may change in the next few model runs.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1040 AM MST Mon Jan 6 2020
VFR conditions are expected to prevail at KGLD and KMCK terminals through
the forecast period. An upper level trough will be moving through
the region Monday afternoon.
Winds are expected to pick up to 25-30kts at KGLD in the afternoon with
gusts to 40kts from the northwest. Winds are expected to diminish
after sunset, falling to around 12kts by 02Z. Overnight, winds
will gradually shift to the west-southwest around 8kts.
At KMCK terminal, sustained northwest winds of up to 20kts will be possible
this afternoon with gusts as high as 30kts. Winds will decrease
after sunset, becoming westerly near 9kts around 03Z. Winds will
remain westerly overnight.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
KSZ001-013-027-041.
CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.
NE...High Wind Warning until 5 PM MST this afternoon for NEZ079.
&&
SHORT TERM...VINCENT
LONG TERM...BW
AVIATION...AWHazardous weather outlook, Jan 6, 7:37 AM MST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
737 AM MST Mon Jan 6 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071445-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
737 AM MST Mon Jan 6 2020 /837 AM CST Mon Jan 6 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A High Wind Warning is in effect from 10 AM to 5 PM MST in northeast
Colorado and adjacent border counties in Kansas and Nebraska.
The combination of strong northwest winds, dry fuels, and low
relative humidity values will create near critical fire weather
conditions this afternoon, mainly along and west of a line from Yuma
to Leoti.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Near critical fire weather conditions will be possible during the
afternoon hours on both Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
High Wind, Kit Carson County
- When
- January 6, 12:49 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Burlington (KITR) ASOS measured an isolated high wind gust to 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, January 6 to 7, 202016 events
- Heavy Snow in Washington, January 6 to 7, 202014 events
- High Wind in California, January 6, 202067 kt wind · 8 events
- High Surf in Hawaii, January 6 to 16, 20208 events
- High Wind in Wyoming, January 6 to 7, 202066 kt wind · 7 events
- Dense Fog in California, January 6 to 7, 20206 events
- High Wind in Colorado, January 6, 202086 kt wind · 5 events
- High Wind in Montana, January 6, 202064 kt wind · 4 events
- Heavy Snow in Alaska, January 6 to 7, 20204 events
- High Wind in Wyoming, January 6 to 7, 202065 kt wind · 4 events
- Lake-Effect Snow in New York, January 6, 20203 events
- Heavy Snow in Montana, January 6 to 7, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873695.